When Should You Call for Help Regarding a Xanax Overdose?

Xanax is the brand name for a drug in the benzodiazepine family. These are tranquilizers. Some are also used for sleep. Common brand names besides Xanax include Ativan and Klonopin. Both are tranquilizers, but Klonopin is used more specifically to help prevent seizures. The generic name for Xanax is alprazolam. When taken alone, Xanax, like all benzodiazepines, is remarkably safe as far as overdose goes. It would take huge doses, almost more than someone could reasonably consume, to kill. However, when it’s combined with other drugs, especially alcohol and opioids, the drug can become deadly at far lower doses. You should always call 911 for help immediately regarding a Xanax overdose. The same is true for any kind of suspected overdose. Don’t wait, and don’t guess. You’re not qualified to make any medical determinations. Leave that to the experts when they arrive.

Benzodiazepines are also used for other medical conditions besides anxiety and insomnia. Some are used to treat and prevent seizures. Diazepam, or Valium, is an excellent muscle relaxant and is sometimes used in the treatment of low back pain. A long-acting form of Xanax is often used to ease panic attacks.

What Does a Xanax Overdose Look Like?

Someone who has taken too much of this drug will be very drowsy and hard to rouse. They may even be unconscious. The person may also show the following symptoms:

  • Confusion
  • Muscle weakness
  • Breathing difficulty

Some signs of Xanax overdose may resemble those of too much alcohol. The person may stumble about and slur their speech. The critical difference is that there will be no odor of alcohol, unless the person has also consumed that substance. If there is any reason to suspect that there is more than Xanax in the person’s system, it becomes a true medical emergency. Most people who fatally overdose with Xanax in their systems also took at least one other substance with it. Very seldom does Xanax kill by itself, but it’s certainly not impossible.

If the person has too much of an opioid along with the Xanax, then the power of each drug is increased dramatically. This is known as potentiation. There is an antidote for an opioid overdose that is known as Narcan. This will at least reduce the potentiation effect. Alcohol is also a powerful potentiator of Xanax.

Treatment of Xanax Overdose

There is an antidote for Xanax intoxication. It’s known as flumazenil. However, supportive care is also critical. When someone is unconscious or extremely drowsy, and they vomit while in that state, they can aspirate their stomach contents into their lungs. This can be a fatal outcome even for a person who didn’t consume enough Xanax to die. It’s a main reason to call for help immediately. While you are waiting, turn the patient on their side and make sure they stay that way. If they vomit while on their side, the chances of aspiration are far less.

At the hospital, medical staff will determine which other subtances may be present in the patient’s system. Symptoms of Xanax overdose will be addressed as they appear. The patient will be watched constantly. They may receive oxygen or other types of breathing support. Once the body has metabolized, or broken down, the Xanax and other drugs that may be there, the emergency is over. The person should make a full recovery from that point.

Xanax Abuse

Xanax, like all benzodiazepines, is not that strictly regulated in most states. In most states, the drug can be called in to a pharmacy and it can be refilled without the need for a new written prescription each time. This makes fraudulent prescriptions and diversion much easier. In turn, this makes the drug easier to get both legally and illegally. Xanax is readily available for purchase on the black market, where it goes by the monikers of ladders or bars. This is because the two-milligram dosage form tablet is often in the form of a scored bar. The scores kind of make the tablet look like a little ladder, hence the slang name.

Two milligrams of Xanax packs a powerful punch. Unless they were used to taking the drug, most people would not be able to even stay awake after taking that much. That’s why the tablets are scored. That way, people can break off a one-half milligram dose to take at a time. Even then, that’s enough to cause significant drowsiness in someone without a tolerance. In fact, the drug is active at doses as low as one-eighth of a milligram.

Benzodiazepines affect the brain similarly to alcohol. Someone abusing them may appear to be confused, may slur their speech, may be very drowsy all the time and may stumble around. Someone who acts drunk but emits no odor of alcohol is likely to be under the influence of either benzodiazepines or barbiturates. However, benzodiazepines are the far more likely cause. This is because barbiturates are hard to get in all states. They have extremely limited medical uses and most doctors won’t prescribe them without a clear medical need.

If Someone you Know Needs Help with Xanax

Benzodiazepines, along with with alcohol and barbiturates, are addictive if taken daily over a period of time. Once a person is addicted, it’s extremely dangerous to attempt withdrawal without professional help. Never, ever try to stop Xanax use on your own, and never try to help someone else do it. Just reducing the dose could be dangerous if you don’t know what you’re doing. Seizures and aspiration are both possible complications. You can die from withdrawal from these types of drugs.

Xanax withdrawal is best accomplished in an inpatient detox center. Your withdrawal will be medically supervised by professionals who know how to do it safely.

If you or someone you know needs help with Xanax abuse or any other substance abuse issue, you can call us for help. We are here at 877-978-3148 24 hours a day. We can guide you to the best kind of treatment for you. It’s what we do, and we look forward to helping you.